Idaho, 2021

Debris Flows in Idaho, August 1 to 2, 2021

August 1 to 2, 2021 · NWS MSO · 2 events in 1 county or zone

Monsoonal subtropical moisture set the stage for thunderstorms to produce heavy rainfall across portions of the central Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Monsoonal subtropical moisture set the stage for thunderstorms to produce heavy rainfall across portions of the central Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 1, 12:15 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 1, 12:15 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
115 PM MDT Sun Aug 1 2021

...GUSTY WINDS AND FLASH FLOODING POSSIBLE TODAY...

.DISCUSSION...Significantly high monsoon moisture is in place.
Along with a disturbance from the south, widespread thunderstorms
are expected through this afternoon and into tonight. Gusty
outflow winds of over 40 mph are expected ahead of thunderstorms,
followed by heavy rain-producing thunderstorms. Rain rates of 1-2
inches per hour are possible with today's storms. Multiple rounds
of thunderstorms are being forecast by convection allowing
models, which will increase the flash flood potential since
multiple storms could pass over the same area.

Overall, today is the day to be prepared for thunderstorms, and
have a plan if outdoors. Backcountry roads may become blocked by
trees and flash flood debris. Poorly draining area will see
ponding of water, and very low visibility is expected beneath
storm cores. Wind advisories and flash flood watches are in
effect through this evening, and severe thunderstorm warnings are
possible.

The thunderstorm focus shifts to western Montana and Lemhi County
on Monday with most of the storm activity expected to occur near
the Divide. Flash flooding will be a concern in Lemhi County
through Silver Bow and Deer Lodge counties Monday afternoon and
evening.

Tuesday and Wednesday still look to be drier and very warm with
only isolated thunderstorms.

Very little has changed in the extended forecast. A pacific
trough embedded within southwesterly flow will move across the
Northern Rockies late Thursday into Friday. A wetting rain
(0.10” or more of precipitation) is likely area-wide. Recent
trends suggest the focus of precipitation may set up across
central Idaho and west-central Montana where a 40-50 percent
chance exists for at least a quarter of an inch of rainfall.

Looking ahead to next weekend, model ensemble guidance suggests
the active weather pattern will continue. Below normal
temperatures are possible during this period along with
opportunities for rain with shower and thunderstorm activity.

&&

.AVIATION...Very wet showers and thunderstorms will be developing
across much of the region through 02/0400Z. Shower and
thunderstorms will then be more isolated overnight between
02/0400Z and 02/1500Z with higher confidence that they may be more
over northwest Montana than anywhere else. There is a low
probability, but still a plausible risk for sudden microburst
development with winds over 45 knots to occur near the largest
thunderstorms or even just after thunderstorms merge together. The
storms will be able to produce between 1 to 2 inches of rainfall
in a short amount of time, lower visibility to 1 mile or less, and
lower ceilings potentially to IFR at times. The more intense
storms could also produce copious amounts of pea size hail. Patchy
fog development is possible by Monday morning, especially in areas
that received rainfall and were able to clear out a little bit.
More wet thunderstorm activity is possible especially from GPI
east and south to BTM on Monday after 02/1800Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...     Flash Flood Watch from Monday afternoon through Monday evening
     Butte/Blackfoot Region.

     Flash Flood Watch until 9 PM MDT this evening
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
     Flathead/Mission Valleys...Kootenai/Cabinet Region...Lower
     Clark Fork Region...Missoula/Bitterroot Valleys...
     Potomac/Seeley Lake Region...West Glacier Region.

     Wind Advisory until 6 PM MDT this evening Bitterroot/Sapphire
     Mountains...Missoula/Bitterroot Valleys...Potomac/Seeley
     Lake Region.

     Wind Advisory until 7 PM MDT this evening Lower Clark Fork
     Region.

     Wind Advisory until 7 PM MDT this evening Flathead/Mission
     Valleys.

     Wind Advisory from 4 PM this afternoon to midnight MDT tonight
     West Glacier Region.

     Wind Advisory from 5 PM this afternoon to 11 PM MDT this evening
     Kootenai/Cabinet Region.

ID...Flash Flood Watch until 9 PM MDT /8 PM PDT/ this evening Eastern
     Lemhi County...Lower Hells Canyon/Salmon River Region...
     Southern Clearwater Mountains...Western Lemhi County.

     Flash Flood Watch from Monday afternoon through Monday evening
     Eastern Lemhi County...Western Lemhi County.

     Flash Flood Watch until 8 PM PDT this evening Northern
     Clearwater Mountains...Orofino/Grangeville Region.

     Wind Advisory until 6 PM PDT this evening Northern Clearwater
     Mountains...Orofino/Grangeville Region...Southern
     Clearwater Mountains.

&&

In the hours before

Local storm report, Aug 1, 2:08 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
308 PM MDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HEAVY RAIN       5 SSW LOLO HOT SPRINGS  46.66N 114.56W
08/01/2021  M0.81 INCH       MISSOULA           MT   MESONET

            IRAWS 55 AT 5,511 FT.

&&
Special weather statement, Aug 1, 2:38 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Missoula MT
338 PM MDT Sun Aug 1 2021

MTZ001-004-012245-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
338 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MINERAL...NORTHWESTERN
MISSOULA AND SOUTH CENTRAL SANDERS COUNTIES UNTIL 445 PM MDT...

At 338 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from St. Regis to 15 miles south of Tarkio. Movement
was north at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Superior, Riverbend, St. Regis, Tarkio, Keystone, Eddy, Lozeau,
Weeksville and Quartz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4770 11517 4716 11457 4679 11469 4738 11528
TIME...MOT...LOC 2138Z 172DEG 28KT 4728 11513 4680 11469
Special weather statement, Aug 1, 2:48 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Missoula MT
348 PM MDT Sun Aug 1 2021

MTZ004-006-012230-
Bitterroot/Sapphire Mountains MT-Lower Clark Fork Region MT-
348 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MINERAL AND
SOUTHWESTERN MISSOULA COUNTIES UNTIL 430 PM MDT...

At 348 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Alberton to 16 miles west
of Florence. Movement was north at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Alberton and Cyr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4716 11457 4696 11437 4665 11446 4690 11466
TIME...MOT...LOC 2148Z 179DEG 22KT 4689 11462 4667 11446
Special weather statement, Aug 1, 3:04 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Missoula MT
404 PM MDT Sun Aug 1 2021

MTZ004-012245-
Lower Clark Fork Region MT-
404 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MINERAL AND SOUTH
CENTRAL SANDERS COUNTIES UNTIL 445 PM MDT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm near
St. Regis, or 8 miles west of Superior, moving north at 25 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
St. Regis, De Borgia and Keystone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4717 11491 4717 11519 4747 11535 4748 11495
TIME...MOT...LOC 2203Z 179DEG 20KT 4723 11506
Special weather statement, Aug 1, 3:23 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Missoula MT
423 PM MDT Sun Aug 1 2021

MTZ003-004-043-012315-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
Potomac/Seeley Lake Region MT-
423 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE AND
SOUTHEASTERN SANDERS COUNTIES UNTIL 515 PM MDT...

At 423 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dixon to 8 miles southeast of St.
Ignatius. Movement was northeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Ravalli, St. Ignatius, Old Agency, Dixon, Moiese, Fort Connah and
Charlo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4744 11446 4743 11390 4720 11395 4722 11439
TIME...MOT...LOC 2223Z 205DEG 14KT 4728 11434 4725 11394

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow. Local standard time, as filed.

Debris Flow, Lemhi

When
August 1, 3:30 PM MST to August 2, 11:00 AM MST
Where
Lemhi County, 9.27 mi SW of Shoup to 8.64 mi SW of Shoup
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
45.300, -114.423

Salmon-Challis National Forest officials reported a 30 feet wide by three feet deep sand and dirt debris flow across Salmon River Road, 1.5 miles west of Panther Creek. Another debris flow was reported from the Dutch Oven Creek drainage and was three feet wide, by four feet deep, including two to three boulders. The Salmon River Road was impassable from Panther Creek to Dutch Oven Creek through the morning hours of August 2nd. The Skull Gulch RAWS, located a few miles northwest of Panther Creek, reported 0.24 inches of rain from 1500 to 1600.

Debris Flow, Lemhi

When
August 1, 6:30 PM MST to 9:30 PM MST
Where
Lemhi County, 2.79 mi E of Ellis to 12.49 mi NNE of Ellis
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
44.697, -113.993

The Idaho Department of Transportation reported numerous rock and mudslides blocking US Highway 93 between Elk Bend and Ellis as a result of heavy rainfall. The roadway was closed for a period of time to allow for crews to clear roadways. Area gauge measurements suggested half an inch of rain fell across the US Highway 93 corridor over a 3 hour period.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976612, 976610.